MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT2H04
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the bifurcation of the internal carotid artery (ica) using penumbra smart coils (smart coils), non-penumbra coils, non-penumbra microcatheters, a non-penumbra parent catheter, non-penumbra guiding catheter, and stent.During the procedure, the physician implanted a stent in the target vessel with the non-penumbra microcatheter, followed by seven coils and four smart coils with another non-penumbra microcatheter using a transcell technique.Subsequently, after advancing the next smart coil from the distal tip of the second microcatheter and approximately 3cm into the vessel, the smart coil was stuck.Therefore, the smart coil and microcatheter were removed together, and the smart coil was removed from the microcatheter on the back table.The procedure was completed using six non-penumbra coils and a different non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds on its embolization coil.If the smart coil is forcefully manipulated against resistance, damage such as this may occur.Evaluation of the returned non-penumbra microcatheter revealed an undamaged device.During functional testing, the smart coil was advanced through the non-penumbra microcatheter without issue.The root cause of the resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11178585
Report Number3005168196-2021-00097
Device Sequence Number2270672
Product Code HCG
UDI-Device Identifier00814548015323
UDI-Public00814548015323
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/07/2021
Device Model Number400SMTXSFT2H04
Device Catalogue Number400SMTXSFT2H04
Device Lot NumberF73063
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/21/2020
Supplement Date Received by Manufacturer01/20/2021
Initial Report FDA Received Date01/15/2021
Supplement Report FDA Received Date02/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005